Oklahoma, 2005

Flooding and Heavy Rain in Oklahoma, January 3 to 9, 2005

January 3 to 9, 2005 · NWS OUN · 7 events in 6 counties and zones

During the late evening of January 2 and early morning of January 3, thunderstorms brought heavy rainfall to the area, and produced flash flooding in parts of south central and central Oklahoma during the late morning of January 3. The thunderstorms dropped rainfall totals of 2 to 4+ inches across Jefferson, Stephens, Garvin, Carter, Murray, Johnston, Coal, Pontotoc, Bryan, Seminole and Hughes…

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

During the late evening of January 2 and early morning of January 3, thunderstorms brought heavy rainfall to the area, and produced flash flooding in parts of south central and central Oklahoma during the late morning of January 3. The thunderstorms dropped rainfall totals of 2 to 4+ inches across Jefferson, Stephens, Garvin, Carter, Murray, Johnston, Coal, Pontotoc, Bryan, Seminole and Hughes counties, with the heaviest rainfall rates and totals occurring between 12 am CST and 6 am CST on January 3. The heavy rainfall, combined with already saturated soil conditions, caused some smaller creeks and streams to overflow their banks, and produced brief flash flooding of some state highways, low-lying local roads, ditches and agricultural fields in the region. In addition to the flash flooding, river flooding occurred on Mud Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 2, 7:43 PM CST, 4 hours 17 minutes earlier.

Area forecast discussion, Jan 2, 7:43 PM CST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
740 PM CST SUN JAN  2 2005

RAIN BEGINNING TO EXPAND ACROSS THE REGION AS AN UPPER WAVE
APPROACHES FROM THE WEST AND ISENTROPIC LIFT BEGINS TO STRENGTHEN.
NEAR FREEZING TEMPERATURES ARE BEGINNING TO CREEP INTO FAR NORTHERN
WOODS COUNTY WHICH WILL START TO SUPPORT SOME LIGHT FREEZING
RAIN/DRIZZLE. LOOK FOR THE FREEZING TEMPERATURES TO CONTINUE TO SAG
SLOWLY SOUTH OVER THE NEXT FEW HOURS. WITH TEMPERATURES IN NORTHWEST
OKLAHOMA LIKELY HOVERING NEAR OR ONLY A LITTLE BELOW FREEZING
OVERNIGHT... AND GROUND TEMPERATURES FAIRLY WARM... EXPECT ANY ICING
THAT OCCURS TO BE MAINLY ON EXPOSED SURFACES SUCH AS POWERLINES...
BRIDGES/OVERPASSES. TEMPERATURES ABOVE THE FRONTAL INVERSION ARE
FAIRLY WARM THIS EVENING OVER NORTHERN OKLAHOMA/SOUTHERN KANSAS...
ALTHOUGH WET BULB COOLING WILL MODIFY THE SOUNDING SOMEWHAT. RUC
HASNT BEEN DOING TOO BAD OF A JOB WITH THE FRONT AND TRAILING WET
BULB TEMPERATURES... AND ITS INTERESTING THAT IT ACTUALLY WARMS
SURFACE WET BULB TEMPS BACK ABOVE FREEZING LATER TONIGHT. UPDATED
FORECASTS THIS EVENING TO PUSH THE COLD FRONT A LITTLE FARTHER SOUTH
THAN EARLIER EXPECTED... AGAIN MORE ALONG THE LINES OF THE RUC. ALSO
ADJUSTED WINDS AND TEMPS TO REFLECT NEW FRONTAL POSITIONS. PCPN OVER
MOST OF THE AREA IS FALLING AS RAIN... WITH NO EVIDENCE OF TSTMS IN
THE CWA ATTM. HOWEVER... AS THE LOW LEVEL JET INCREASES OVERNIGHT...
COULD SEE A FEW STORMS DEVELOP... MAINLY OVER THE SOUTH. ETA DOES
INDICATE A TONGUE OF ELEVATED INSTABILITY APPROACHING OUR SOUTHWEST
ZONES LATER TONIGHT AS 850MB DEWPOINTS INCREASE. WILL TAPER OFF THE
TSTM CHANCES TO THE NORTH.

&&

32

344 PM CST SUN JAN  2 2005

.DISCUSSION...
COLD FRONT CONTINUES TO SNAKE ACROSS CENTRAL AND SOUTHWEST OKLAHOMA
THIS AFTERNOON. PROGRESSION OF FRONT FROM NPW NOT TERRIBLE...BUT
THEY ARE BEHIND THE POWER CURVE. CONTINUED VERY SLOW PROGRESS
SOUTHWARD TONIGHT AND EARLY MONDAY EXPECTED AS SURFACE WAVE
PROGRESSES NORTHEASTWARD. FRONT EXPECTED TO BECOME STATIONARY AND
POSSIBLY OOZE A LITTLE NORTH ON MONDAY AS PRESSURES FALL TO OUR
WEST. ALTHOUGH COLD AIR IS HARD TO GET RID OF...THIS AIRMASS IS NOT
EXTREMELY COLD AND IT IS VERY SHALLOW...PER OBS AND VWP/PROFILER
DATA. AS MENTIONED IN PREVIOUS FORECAST DISCUSSIONS...VERY HIGH BUST
POTENTIAL...ON THE ORDER OF 15 DEGREES OR MORE...A COUNTY OR TWO
WIDE ON EITHER SIDE OF FRONT. ALTHOUGH ALL MODELS ARE TOO FAR NORTH
WITH FRONT...RUC HAVING A BETTER HANDLE ON FRONTAL MOVEMENT...AS IT
SHOULD. NORTHERN U.S./CANADIAN AIRMASS SURGES IN LATE TUESDAY AND
EARLY WEDNESDAY...WHICH WILL FINALLY BRING COOL DOWN TO SOUTHERN
PARTS OF FORECAST AREA.

AS FAR AS PRECIP GOES...WIDESPREAD ACTIVITY EXPECTED AS STRONG SW
TEXAS WAVE MOVES INTO REGION. AM CONCERNED ABOUT FREEZING RAIN OVER
EXTREME NORTHERN/NORTHWEST OKLAHOMA TONIGHT. CURRENT TEMPS/DEWPOINTS
AT/NEAR FREEZING AT SURFACE...BUT FARTHER UP...5C TO 10C JUST OFF
THE DECK WILL TEND TO WARM THE BOUNDARY LAYER AFTER PRECIP GETS
GOING. THIS WARM LAYER ALOFT /COULD/ PREVENT A DECENT ICE ACCUM
EVENT. WILL ISSUE AN ADVISORY DUE TO CONCERN...WITH EVENING SHIFT
MONITORING AND ADJUSTING ACCORDINGLY.

ANOTHER CONCERN IS POTENTIAL FOR FLASH FLOODING ACROSS SOUTHEAST
ZONES BY MONDAY NIGHT AND TUESDAY. WITH RAINS TODAY...AND POTENTIAL
HIGH THROUGH TUESDAY...TOTAL ACCUMS IN EXCESS OF 4 INCHES. HEAVY
RAIN WORDING ADDED TO ZONES.

UNSETTLED WEATHER CONTINUES INTO WEDNESDAY...WITH POTENTIAL FOR
ACCUMULATING ICE/SNOW EVENT FOR MAINLY NORTHERN AREAS LATE TUESDAY
AND WEDNESDAY. WILL COVER IN GRIDS/WORDED FORECASTS AND WE WILL FINE
TUNE AS EVENT UNFOLDS. WAA REGIME COMMENCES THURSDAY INTO
FRIDAY...WITH YET ANOTHER PROGD COLD FROPA FOR LATE SATURDAY OR
SUNDAY. TIMING WILL BE AN ISSUE...SO CURRENT FORECAST BLENDS PRETTY
GOOD WITH GOING GUIDANCE AND ISC GRIDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  38  49  47  54 / 100  60  60  70
HOBART OK         38  49  44  56 /  80  40  60  60
WICHITA FALLS TX  59  62  59  64 / 100  60  60  60
GAGE OK           31  36  33  36 /  70  30  40  60
PONCA CITY OK     34  36  34  36 / 100  40  60  80
DURANT OK         61  64  61  66 / 100  90  80  70

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FREEZING RAIN ADVISORY TONIGHT ZONES 004>007-009-010.
TX...NONE.

&&

11
Hazardous weather outlook, Jan 2, 10:50 PM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1050 PM CST SUN JAN 2 2005

OKZ004>048-050>052-TXZ083>090-031200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS WILL OCCUR OVER PORTIONS OF THE SOUTHERN
HALF OF OKLAHOMA INTO WESTERN NORTH TEXAS. THE THREAT OF SEVERE
WEATHER WILL BE RELATIVELY SMALL... HOWEVER SOME OF THE STRONGER
STORMS COULD PRODUCE SMALL HAIL.

DISCUSSION...
AN UPPER LEVEL STORM SYSTEM MOVING THROUGH THE SOUTHERN PLAINS
OVERNIGHT WILL PROVIDE LIFT TO A RELATIVELY MOIST AIRMASS.
INSTABILITIES ARE SUFFICIENT TO SUPPORT THUNDERSTORM DEVELOPMENT...
WITH SOME OF THE STRONGER STORMS POSSIBLY PRODUCING SMALL HAIL AND
GUSTY WINDS. A SLOW MOVING COLD FRONT WILL LIKELY BECOME STATIONARY
ACROSS PORTIONS OF SOUTHERN OKLAHOMA INTO WESTERN NORTH TEXAS
OVERNIGHT... AND HELP TO FOCUS THUNDERSTORM DEVELOPMENT.
MEANWHILE... STRENGTHENING LOW LEVEL JET WINDS OVER THE SOUTHERN
PLAINS WILL CONTINUE TO PULL MOISTURE NORTH INTO THE AREA... AND
SUPPORT THUNDERSTORM DEVELOPMENT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST MONDAY JAN 3.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
FREEZING RAIN WILL BE POSSIBLE OVERNIGHT IN PORTIONS OF FAR NORTHERN
OKLAHOMA AS COLDER AIR FILTERS INTO THE AREA AND TEMPERATURES SLIP
BELOW THE FREEZING MARK. ELSEWHERE... PATCHES OF FOG WILL
OCCASIONALLY REDUCE VISIBILITIES TO LESS THAN ONE MILE ALONG AND
NORTH OF THE FRONT. LOCALLY HEAVY RAINFALL MAY CAUSE WATER TO
COLLECT IN LOW-LYING AND OTHER POOR DRAINAGE AREAS TONIGHT ACROSS
PARTS OF SOUTHERN OKLAHOMA INTO WESTERN NORTH TEXAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
CHANCES FOR SCATTERED THUNDERSTORMS WILL CONTINUE MONDAY THROUGH
TUESDAY NIGHT AS A LARGE SCALE UPPER LEVEL TROUGH AXIS REMAINS OVER
THE WESTERN UNITED STATES... ALLOWING SEVERAL DISTURBANCES TO TRAVEL
EASTWARD ACROSS THE PLAINS REGION. THE BEST CHANCES FOR
THUNDERSTORMS WILL BE OVER SOUTH CENTRAL AND SOUTHEAST OKLAHOMA.
CHANCES FOR ANY SEVERE STORMS WILL REMAIN LOW.

OTHER HAZARDOUS WEATHER...
CHANCES OF FREEZING DRIZZLE OR FREEZING RAIN WILL INCREASE AGAIN
OVER THE NORTHWEST THIRD OF OKLAHOMA TUESDAY INTO WEDNESDAY. THE
PRECIPITATION MAY CHANGE TO LIGHT SNOW BEFORE ENDING WEDNESDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY MORNING.

CJS

In the hours before

Special weather statement, Jan 2, 6:25 PM CST, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
625 PM CST SUN JAN 2 2005

OKZ004>012-014>017-021-031300-
ALFALFA OK-BECKHAM OK-BLAINE OK-CUSTER OK-DEWEY OK-ELLIS OK-
GARFIELD OK-GRANT OK-HARPER OK-KAY OK-MAJOR OK-ROGER MILLS OK-
WOODS OK-WOODWARD OK-
INCLUDING THE CITIES OF...ALVA...CLINTON...ELK CITY...ENID...
PONCA CITY...WEATHERFORD AND WOODWARD
625 PM CST SUN JAN 2 2005

...POTENTIAL FOR FREEZING RAIN AND SNOW TUESDAY AND WEDNESDAY...

NEAR FREEZING TEMPERATURES OVER NORTHWEST OKLAHOMA WILL BE
REINFORCED BY ADDITIONAL COLD AIR LATE MONDAY INTO TUESDAY...THAT
MAY BRING TEMPERATURES BELOW FREEZING. MEANWHILE...ANOTHER UPPER
LEVEL STORM SYSTEM WILL MOVE TOWARD THE PLAINS...RESULTING IN
INCREASED CHANCES OF PRECIPITATION.

INITIALLY...THE SUB-FREEZING AIR WILL BE CONFINED TO A SHALLOW LAYER
NEAR THE SURFACE...RESULTING IN A CHANCE OF FREEZING RAIN OR
FREEZING DRIZZLE TUESDAY AND TUESDAY NIGHT. THE PRECIPITATION MAY
CHANGE TO LIGHT SNOW BEFORE ENDING WEDNESDAY MORNING.

DUE TO UNCERTAINTIES REGARDING THE EXACT STRENGTH AND DEPTH OF
COLD AIR...IT IS TOO EARLY TO ACCURATELY FORECAST ICE AND SNOW
AMOUNTS. HOWEVER...PEOPLE ARE REMINDED THAT IT TAKES ONLY A SMALL
AMOUNT OF FROZEN PRECIPITATION TO MAKE ROADS SLICK AND HAZARDOUS.
PEOPLE WHO LIVE IN...OR HAVE TRAVEL PLANS THROUGH THE NORTHWEST
THIRD OF OKLAHOMA TUESDAY AND WEDNESDAY ARE ENCOURAGED TO REMAIN
INFORMED ABOUT THE WEATHER.

JAMES
Special weather statement, Jan 2, 10:53 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1053 PM CST SUN JAN 2 2005

TXZ086-089-090-030515-
ARCHER TX-CLAY TX-WICHITA TX-
1053 PM CST SUN JAN 2 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER...CLAY AND WICHITA
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF WICHITA FALLS AT
1053 PM CST...MOVING NORTHEAST AT 40 MPH.

SMALL HAIL IS LIKELY WITH THIS STORM.

JAMES
Special weather statement, Jan 2, 11:17 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1117 PM CST SUN JAN 2 2005

OKZ045-030530-
JEFFERSON OK-
1117 PM CST SUN JAN 2 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JEFFERSON COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED SOUTHWEST OF PETROLIA IN CLAY
COUNTY TEXAS AT 1117 PM CST...MOVING NORTHEAST AT 35 MPH. QUARTER
SIZE HAIL WAS LIKELY WITH THIS STORM.

PEOPLE IN JEFFERSON COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES
Special weather statement, Jan 2, 11:34 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1134 PM CST SUN JAN 2 2005

OKZ044-030545-
COTTON OK-
1134 PM CST SUN JAN 2 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COTTON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST OF DEVOL AT 1134
PM CST...MOVING NORTH AT 40 MPH. SMALL HAIL IS LIKELY.

PEOPLE IN COTTON COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood, 1 heavy rain. Local standard time, as filed.

Flood, Coal

When
January 3, 12:00 AM CST to 10:00 AM CST
Where
Coal forecast zone
Reported by
GENERAL PUBLIC
Coordinates
35.983, -99.000

The cooperative observer in Lehigh reported that numerous streams and creeks in the area had overflowed their banks during the morning of January 3, and had flooded some low-lying local roads near Lehigh.

Heavy Rain, Hughes

When
January 3, 6:00 AM CST to 12:00 PM CST
Where
Hughes County, Holdenville
Reported by
NEWSPAPER
Coordinates
35.048, -96.250 (the zone’s center; the record gives no point)

Rainfall totals of 2 to 3.5 inches in the Holdenville area flooded some streets in the city during the late morning hours of January 3.

Flood, Jefferson

When
January 3, 6:00 AM CST to 12:00 PM CST
Where
Jefferson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.217, -99.650

Heavy rains produced flooding near Ringling during the late morning of January 3. The northbound lane of Oklahoma State Highway 89 was covered by floodwaters 3 miles south of Ringling.

Flood, Murray

When
January 3, 6:00 AM CST to 12:00 PM CST
Where
Murray forecast zone
Reported by
NEWSPAPER
Coordinates
36.417, -94.733

Torrential rains during the early morning of January 3 brought flooding to the Sulphur area during the late morning hours. Some low-lying local roads and a low-water bridge were flooded and closed in Sulphur.The heavy rainfall also generated high inflow into Arbuckle Lake, raising it to 5 feet higher than its conservation pool. The high lake levels closed some boat ramps and parking lots on the lake's shorelines until reservoir releases brought the lake back to its normal pool elevation several days later.

Flood, Carter

When
January 3, 6:00 AM CST to 12:00 PM CST
Where
Carter forecast zone
Reported by
GOVT OFFICIAL
Coordinates
34.251, -97.286 (the zone’s center; the record gives no point)

Heavy rains produced flooding in the Healdton area as Whiskey Creek, Red Branch, and Walnut Creek overflowed their banks north of Healdton. The creeks flooded pecan groves, agricultural fields, and part of State Highway 76 in north Healdton. The NS310 Road, also known as the "Airport Road", was flooded just north of Healdton.

Flood, Stephens

When
January 3, 10:45 AM CST to January 9, 2:15 AM CST
Where
Stephens forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
35.633, -99.000

Heavy rainfall totals of 2 to 4+ inches on January 3-4 over the Mud Creek basin in south central Oklahoma produced riverine flooding in Stephens County. Runoff from these rains caused Mud Creek to overflow its banks and produce moderate agricultural and lowland flooding in eastern Jefferson County on January 3-9. A broad crest occurred on Mud Creek during this period as the creek crested at 26.1 feet, 6.1 feet above flood stage, at 9:00 am CST on January 5 at the USGS river gage site near Courtney, OK. Mud Creek remained above flood stage from 10:45 am CST on January 3 to 2:15 am CST on January 9.

Flood, Jefferson

When
January 3, 10:45 AM CST to January 9, 2:15 AM CST
Where
Jefferson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.217, -99.650

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434034, 5434030, 5434031, 5434032, 5434033, 5434104, 5434105.